Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 526, NWS Sioux Falls, SD

September 4, 2004Davison County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 4, 2004, 7:21 PM CDT for Davison County, South Dakota. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 4, 2004, 7:21 PM CDT (00:21 UTC)
Expired
Sep 4, 2004, 7:45 PM CDT
In force
24 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Davison County, SD

The radar

The Sioux Falls radar (KFSD), 116 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 4, 7:30 PM CDTHAIL 17 Ese Mount Vernon, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2004-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2004-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
682 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
348 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 050021
SVRFSD
SDC035-050045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
720 PM CDT SAT SEP 4 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAVISON COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 745 PM CDT

* AT 720 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 13 MILES SOUTHWEST OF MITCHELL...MOVING NORTHEAST
  AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MITCHELL...LOOMIS AROUND 740 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4360 9831 4354 9809 4379 9797 4384 9812

$$

CPJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 4:05 PM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, Sep 4, 4:05 PM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
405 PM CDT SAT SEP 4 2004

.DISCUSSION...
HAD SOME COMPUTER PROBLEMS WITH THE GRIDS TODAY. JUST SENT THE ZFP
TEXT AND THE CCF IS OUT. WELL FINISH THIS DISC UP AND THEN FINISH
THE GRIDDED DATABASE.

IN THE SHORT TERM...SFC PLOTS SHOW THE SFC FRONT THRU CNTRL SD
MAKING VERY SLOW PROGRESS EWD HAVING TROUBLE FIGHTING THE SW FLOW
ALOFT. SLOWED DOWN THE PCPN TIMING REALLY ON ALL MODELS FOR TNGT...
BUT CONTINUED TO GO LIKELY IN THE WRN CWA AFTER MIDNIGHT. COMPLEX OF
STRONG TS ALREADY EXISTS NEAR THE BNDRY ON THE EDGE OF THE CAP...IN
SE ND AND WL LIKELY CONT TO DVLP SWD OVERNIGHT AS THE COLDER AIR
ALOFT OOZES IN ACRS THE WEST. BOTH ETA/GFS THEN ADVECT IN A STRONG
MID LVL WAVE INTO THE ERN CWA TOWARD MIDDAY SUNDAY AS THE SFC FRONT
SLOGS EWD. SO SUNDAY MRNG...ONLY SLIGHT CHC OR CHC POPS ARE
WARRANTED THRU THE FA IN THE MRNG...BEING REPLACED BY LIKELY POPS IN
THE EAST THRU THE AFTN WITH THE MID LVL WAVE PASSAGE. IN ADDN FOR
UPPER SUPPORT...JET CORE OF 70 TO 80 KTS EXISTS SW OF THE FSD FA
THRU CNTRL NEB. DISTURBANCE THEN EXITS THE ERN CWA SUNDAY NIGHT...
REPLACED BY PACIFIC HIGH PRES ON MONDAY WHICH SHOULD GIVE A VERY
PLEASANT LABOR DAY.

FOR TEMPS...MIXED AND MATCHED THE THREE GUIDANCES AND USED ETA H85
TEMPS FOR THE HIGHS AND LOWS. WITH THE PACIFIC HIGH...TEMPS WL NOT
BE THAT CHILLY MONDAY AND TUESDAY...WITH WELL MIXED AIR ON MONDAY.
THE CHILLIEST TIMEFRAME WILL BE TUESDAY MRNG WHERE THE WINDS SLACKEN
OFF.

IN THE EXTENDED WED THRU SATURDAY...QUITE A DIVERGENCE IN SOLNS. ALL
MODELS STILL DISPLAY A STRONG UPPER TROF IN THE WRN U.S. DURING THE
MIDDLE OF THE WEEK...AND VARY SIGNIFICANTLY IN HOW THEY LIFT IT OUT.
THE ECMWF IS BY FAR THE MOST PROGRESSIVE...ABOUT 24 HRS FASTER THAN
THE 00Z GFS. THE CANADIAN SPECTRAL DIGS IT DOWN THE WEST COAST ALL
WEEK AND REALLY NEVER BRINGS IT THRU AT ALL. THE 00Z GFS SWINGS AN
UPPER TROF THRU ON THURSDAY INTO S CNTRL CANADA AND THE FAR NRN
STATES...AND THEN REPLACES IT WITH ANOTHER DIGGING WRN U.S. TROF
LATE IN THE WEEK AS THURSDAYS TROF MOVES NE DEEPER INTO CANADA.
WENT WITH A BLEND OF THE 06Z/12Z GFS. THESE RUNS HAVE A MUCH WEAKER
UPPER LOBE MOVG THRU S CNTRL CANADA ON THURSDAY...THEN DIGGING THE
STRONGER TROF BEHIND IT INTO THE WRN U.S.. THESE TWO SOLNS SEEM THE
MOST REASONABLE FOR THIS TIME OF YEAR. THEREFORE...CONTINUED TO GO
WELL ABOVE MEX GUIDANCE ON THURSDAY AND FRIDAY AS A STRONG SFC
INVERTED TROF DEVELOPS NORTH OF THE FSD FA. THEREFORE THE FA IS
CAUGHT SOUTH OF THE BNDRY IN THE WARM SRLY FLOW. BEING SOUTH OF THE
BNDRY...PCPN WL LIKELY BE LIMITED UNTIL LATER IN THE DAY ON
FRIDAY...AND COULD BE EVEN SLOWER YET SEEING THE 12Z SOLN TRENDING
MORE TOWARD THE CANADIAN SPECTRAL. FRIDAY NIGHT AND SATURDAY...THE
06Z RUN BRINGS THE SFC INVERTED TROF THROUGH AND WAS FOLLOWED FOR
NOW. VERY STRONG TEMP GRADIENT EXISTS IN THESE TWO PERIODS FM NW TO
SE ACRS THE CWA...AND WENT ANYWHERE FROM BLO GUIDANCE AT HURON SD TO
ABOVE GUIDANCE DEEP INTO NW IA. SHOWERS ALSO LOOK LIKE A DEFINITE
POSSIBILITY ON SAT AND SAT NIGHT.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

MJF
Hazardous weather outlook, Sep 4, 11:13 AM CDT, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1113 AM CDT SAT SEP 04 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-051200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1113 AM CDT SAT SEP 04 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A COLD FRONT FOLLOWED BY A STRONG UPPER LEVEL TROUGH OF LOW
PRESSURE WILL MOVE EASTWARD INTO EASTERN SOUTH DAKOTA LATER THIS
AFTERNOON AND EVENING. SOUTHERLY WINDS AHEAD OF THE FRONT WILL
CONTINUE TO BRING IN WARM AND RATHER MOIST AND UNSTABLE AIR.
SCATTERED THUNDERSTORMS WILL DEVELOP NEAR THIS FRONT LATE THIS
AFTERNOON AND EVENING. A FEW STORMS MAY CONTAIN LARGE HAIL AND
WIND GUSTS UP TO 60 MPH NEAR AND WEST OF THE JAMES VALLEY.
OTHERWISE...THUNDERSTORMS SHOULD PROGRESS EAST OVER THE AREA
LATER TONIGHT WITH LOCALLY HEAVY RAINS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL CONTINUE INTO SUNDAY MORNING...WITH THE BEST
CHANCE BEING EAST OF A LINE FROM YANKTON TO BROOKINGS SOUTH
DAKOTA. BY SUNDAY AFTERNOON THE BEST CHANCE FOR THUNDERSTORMS
WILL SHIFT TO  EAST OF A LINE FROM VERMILLION SOUTH DAKOTA TO
MARSHALL MINNESOTA. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE
WITH DAMAGING WINDS AND LARGE HAIL. THE CHANCE OF
THUNDERSTORMS...ALONG WITH ANYTHING SEVERE...WILL DECREASE FROM
WEST TO EAST DURING SUNDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM CDT WEST OF A LINE
FROM
HURON TO YANKTON SOUTH DAKOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 7:45 PM CDTSevere Thunderstorm WarningFSDDavison, Sanborn30 min
Sep 4, 8:04 PM CDTSevere Thunderstorm WarningFSDMiner26 min
Sep 5, 1:52 PM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld38 min
Sep 5, 6:42 PM CDTSevere Thunderstorm WarningFSDDavison, Hanson33 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.